Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 218, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 28, 2024, 7:59 PM EDT for 5 counties in New Jersey. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2024, 7:59 PM EDT (23:59 UTC)
- Expired
- Aug 28, 2024, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 8:09 PM EDT | TSTM WND GST 58 | 1 Nne Readington, NJ | Solberg-Hunterdon Airport AWOS (N51). |
| Aug 28, 8:15 PM EDT | TSTM WND DMG | 1 Ene Readington, NJ | At least three trees were snapped along Baird Road. |
| Aug 28, 8:26 PM EDT | TSTM WND DMG | 1 N Millstone, NJ | Tree down on car. Time estimated from radar. |
| Aug 28, 8:50 PM EDT | TSTM WND DMG | South River, NJ | Large branches/small trees down. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 12.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WUUS51 KPHI 282359
SVRPHI
NJC019-021-023-025-035-290045-
/O.NEW.KPHI.SV.W.0218.240828T2359Z-240829T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
759 PM EDT Wed Aug 28 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Eastern Hunterdon County in northwestern New Jersey...
Northeastern Mercer County in central New Jersey...
Somerset County in northern New Jersey...
Central Monmouth County in central New Jersey...
Middlesex County in northern New Jersey...
* Until 845 PM EDT.
* At 759 PM EDT, a severe thunderstorm was located near White House
Station, or 9 miles west of Somerville, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old
Bridge, East Brunswick, Bridgewater, South Brunswick, Sayreville,
North Brunswick, Manalapan, Middlesex, Princeton, Bound Brook,
Manville, Matawan, Jamesburg, Flemington, and Cranbury.
This includes the following highways...
New Jersey Turnpike between exits 9 and 12.
Interstate 78 in New Jersey between mile markers 14 and 33.
Interstate 287 in New Jersey between mile markers 0 and 22.
Garden State Parkway between mile markers 117 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 7436 4055 7504 4073 7488 4060 7446
4060 7444 4054 7425 4050 7426 4050 7428
4047 7427 4044 7420 4046 7418 4045 7415
TIME...MOT...LOC 2359Z 295DEG 31KT 4057 7479
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fitzsimmons1 follow-up statement
119
WWUS51 KPHI 290025
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
825 PM EDT Wed Aug 28 2024
NJC019-290034-
/O.CAN.KPHI.SV.W.0218.000000T0000Z-240829T0045Z/
Hunterdon NJ-
825 PM EDT Wed Aug 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUNTERDON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4020 7436 4039 7473 4050 7479 4051 7477
4066 7466 4054 7425 4050 7426 4050 7428
4047 7427 4044 7420 4046 7418 4045 7415
TIME...MOT...LOC 0024Z 294DEG 31KT 4048 7454
$$
NJC021-023-025-035-290045-
/O.CON.KPHI.SV.W.0218.000000T0000Z-240829T0045Z/
Mercer NJ-Somerset NJ-Monmouth NJ-Middlesex NJ-
825 PM EDT Wed Aug 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN MERCER...SOMERSET...CENTRAL MONMOUTH AND MIDDLESEX
COUNTIES...
At 824 PM EDT, a severe thunderstorm was located over Somerset, or
near New Brunswick, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Bridgewater, South Brunswick, Sayreville, North
Brunswick, Manalapan, Middlesex, Princeton, Bound Brook, Manville,
Matawan, Jamesburg, Cranbury, and Rocky Hill.
This includes the following highways...
New Jersey Turnpike between exits 9 and 12.
Interstate 78 in New Jersey between mile markers 30 and 33.
Interstate 287 in New Jersey between mile markers 0 and 22.
Garden State Parkway between mile markers 117 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 7436 4039 7473 4050 7479 4051 7477
4066 7466 4054 7425 4050 7426 4050 7428
4047 7427 4044 7420 4046 7418 4045 7415
TIME...MOT...LOC 0024Z 294DEG 31KT 4048 7454
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FitzsimmonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:23 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 28, 4:23 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
423 PM EDT Wed Aug 28 2024
.SYNOPSIS...
A cold front will push south across the region tonight, then
stall south and west of the region into Friday. It will reverse
as a warm front and move back across the region Friday night
into Saturday. Another cold front will move into the region and
then wash out Saturday night with another, more potent cold
front moving through by early on Labor Day. High pressure then
returns thereafter.
&&
.NEAR TERM /THROUGH THURSDAY/...
After a weak warm front moved through this morning with clouds
and a few sprinkles, sunshine has come to dominate this
afternoon with skyrocketing temps and heat indices. Excessive
heat warnings and advisories remain in place through early
evening.
Cold front presently remains across upstate New York, just north
of the PA line, aligned almost due east-west. The front won't
likely enter the CWA til near midnight and then will push more
southwest across the region through the rest of the night into
Thursday morning, clearing our area likely by late morning
Thursday. The high pressure driving its movement will take up a
position near the northern New England coast, making the front
act more like a back-door cold front with a wedge of cooler,
somewhat maritime air pushing into the region in its wake. This
will bring a quick end to our one day heat spike, with lows
tonight in the 70s south and 50s north, and highs in the 80s
south and 70s north on Thursday.
Of course, there is the very big question about just how much
convection we get from this front. Its late passage suggests
convection will be more instability and upper-level forcing
driven, not particularly driven by the front itself, with
guidance, all though not in great agreement, generally following
the idea of scattered convection developing late this afternoon
and expanding as an approaching shortwave trough pushes into the
region through the early overnight before dwindling toward dawn
as the front and lack of insolation robs us of instability and
the shortwave moves out of the area. Given the high CAPE and
DCAPE, damaging winds look to be the main risk with storms this
evening, though can't rule out some locally heavy rain or small
hail. Most precip should be out of here by dawn, but some light
mist or drizzle may persist, along with low clouds, a fair chunk
of the day. Spotty convection developing in the warm sector west
of us may start moving in later on Thursday as well, but it
should overall weaken as it moves into the cool wedge over our
region by then.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Surface high pressure centered north of the Great Lakes region
Thursday will move eastward with time. As this surface high shifts
eastward and offshore of the Canadian Maritimes later Friday, a warm
front is invited to approach the region. A stationary front looks to
linger south of the area into Friday before the warm front
approaches Friday into Friday night. Some weak surface low pressure
may ride along the stationary front during the time frame it remains
to our south.
Given the synoptic situation described, the short term looks
unsettled but not overly impactful. Mainly slight chance and chance
PoPs into Friday; isolated to scattered showers and thunderstorms
possible through much of the time frame. Nothing to note at this
time from WPC or SPC regarding any excessive rainfall or severe
weather potential.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The synoptic situation is fairly straightforward for the long term.
A primary cold front looks to cross through the region sometime this
weekend (most likely Saturday night into Sunday) before a secondary
cold front crosses through thereafter (looking like Sunday night
into Monday). Surface high pressure from the west/northwest then
begins to build in to the region, migrating eastward with time.
Forecaster confidence in this synoptic evolution is high overall,
while lower confidence remains in the exact timing of features
(e.g., fronts) based on available guidance.
Overall, expect a fairly active weather weekend with a dry forecast
for the beginning of the week into midweek. Primary cold front will
likely bring widespread showers and thunderstorms to the region
Saturday into Sunday as it crosses through. The timing of the
primary cold front will need to be monitored closely as it may carry
a severe weather potential if timing is coincides with peak diurnal
heating. The secondary cold front to follow will likely be less
impactful, but will continue with a chance of showers and
thunderstorms through at least Sunday. Depending on the speed and
timing of the cold fronts, Labor Day could shape up to be a very
nice day with seasonable temperatures and low humidity. At the very
least, much of next week looks to be very comfortable with low
humidity and temperatures slightly below average.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through tonight...VFR to start with little chance of issues
until 23Z or so, by which time scattered TSRA will likely start
developing in the area/moving into the region from the
northwest. These linger until near midnight, dwindling to
showers thereafter but likely remaining scattered in coverage.
Backdoor cold front will then usher in some MVFR cigs across
most terminals by dawn. Winds could be gusty in storms, but
otherwise generally 5-10 kts, northwest early then becoming
northeast late. Low confidence.
Thursday...MVFR cigs likely persist a fair chunk of the day as
back door cold front stalls to our southwest, with northeasterly
to easterly winds 5-10 kts. Cigs may lift to VFR in places at
times during the afternoon. Mostly dry though an isolated shower
is possible, especially out towards KRDG. Moderate confidence.
Outlook...
Thursday night through Friday night...Mainly VFR with some stray
showers possible. No significant weather expected.
Saturday through Monday...Should primarily remain VFR, with
intervals of sub-VFR conditions due to shower and thunderstorm
potential, most notably Saturday into Sunday.
&&
.MARINE...
Generally sub-advisory winds and seas through most of tonight,
outside of any gusty thunderstorms which may necessitate special
marine warnings tonight. With strong north to northeast push
behind passing cold front late tonight through Thursday, winds
will be near 25 kts with seas building to 5-6 feet. Thus have
issued Small Craft Advisory for ocean zones starting Thursday
morning, though further south it may not begin until later in
the day.
Outlook...
Thursday night...A Small Craft Advisory is in effect through
Thursday night for the Atlantic coastal waters due to seas
lingering around 5 feet. No headlines warranted for the
Delaware Bay.
Friday through Monday...No marine headlines anticipated. Showers and
thunderstorms possible through the period, most likely Saturday into
Sunday.
Rip Currents...
Tonight into tomorrow, winds will become northeasterly and
increase. This will be directly onshore for the coast line from
LBI northward. Consequently there is a MODERATE risk for those
areas, while a LOW risk is expected for the rest of the coast
line. We will continue with this same forecast for Friday as
there will be little in the pattern as onshore flow persists.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.CLIMATE...
Temperatures Wednesday afternoon will rise into the mid to
upper 90s, but likely fall short of challenging record highs for
the day.
Record High Temperatures for August 28th
SITE RECORD/YEAR
Allentown (ABE)........97/1973
AC Airport (ACY).......97/1973
AC Marina (55N)........96/1973
Georgetown (GED).......98/1948
Mount Pocono (MPO).....90/1953
Philadelphia (PHL).....99/1973
Reading (RDG)..........99/1948
Trenton (TTN)..........98/1973
Wilmington (ILG)......100/1973
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-
101>103-105.
Air Quality Alert until 11 PM EDT this evening for PAZ070-071-
101>106.
Excessive Heat Warning until 8 PM EDT this evening for PAZ070-
071-104-106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ007>010-012-
013-016-020>023-027.
Air Quality Alert until 11 PM EDT this evening for NJZ012>027.
Excessive Heat Warning until 8 PM EDT this evening for NJZ015-
017>019.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>003.
MD...Heat Advisory until 8 PM EDT this evening for MDZ012-015-019-
020.
Air Quality Alert until 11 PM EDT this evening for MDZ012-015-
019-020.
MARINE...Small Craft Advisory from 9 AM Thursday to 6 AM EDT Friday for
ANZ450>455.
&&
SYNOPSIS...DeSilva/RCM
NEAR TERM...RCM
SHORT TERM...DeSilva/Wunderlin
LONG TERM...DeSilva/Wunderlin
AVIATION...DeSilva/RCM
MARINE...DeSilva/RCM
CLIMATE...The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:31 PM EDT | Small Craft Advisory | PHI | 40 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.